MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52346
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: argon 18g puncture needle, terumo standard radifocus glidewire 0.035" 220cm with flexible tip 3cm; terumo 7fr 11cm radifocus sheath, bard presto inflation device.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a venous thrombectomy and percutaneous transluminal angioplasty procedure, the advance 35 lp low profile balloon catheter ruptured longitudinally, immediately, at 12 atmospheres (atm).This was the initial inflation.During the procedure, access was gained via the upper arm with another manufacturer's 18 gauge (g) puncture needle.The patient's vasculature was described as tortuous.Other devices used in the procedure include other manufacturers' products: 0.035" guide wire, 7fr 11cm sheath, inflation device.Omnipaque contrast 350mg/1ml in a 1:1 ratio with saline was used for inflation.The complaint balloon had not been removed from the patient and re-inserted nor was it inflated inside a stent.The advance 35 lp low profile balloon catheter was removed through a sheath, and another manufacturer's product was used to complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation/evaluation: reviews of the complaint history, device history record, drawing, instructions for use (ifu), manufacturer¿s instruction, quality control, specifications, and a functional test & visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that one pta5-35-80-6-6.0 was returned for investigation.Slight biomatter was present throughout the device.During the functional test, the device was inflated with air and water to examine the balloon for defects.The balloon had a hole in the material at the proximal taper of the balloon.The hole was not clearly visible.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions, drawing, and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device, which states ¿verify product is not visibly kinked, damaged, or has a smashed endhole.Verify if visible inner package (if applicable) is sealed." the form goes on to indicate the device is ¿for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral, and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae." then finally, it states that ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." with these reviews, cook has concluded that appropriate controls are in place to address the reported failure mode.Based on the information provided and the examination of the returned product, investigation has concluded that this event could not be traced to the device but instead lies with the patient¿s condition.Reportedly, the patient had tortuous anatomy which could have been a contributing factor in the device rupture.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8467433
Report Number1820334-2019-00740
Device Sequence Number1436147
Product Code DQY
UDI-Device Identifier10827002523460
UDI-Public(01)10827002523460(17)211018(10)9246059
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/18/2021
Device Model NumberG52346
Device Catalogue NumberPTA5-35-80-6-6.0
Device Lot Number9246059
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2019
Initial Date Received by Manufacturer 03/25/2019
Supplement Date Received by Manufacturer05/03/2019
Initial Report FDA Received Date03/29/2019
Supplement Report FDA Received Date05/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR